Alert archive / Iowa / Wind Advisories in 2023

Wind Advisory 6, NWS Quad Cities, IA

October 31, 20238 counties in Illinois; 12 counties in Iowa

NWS Quad Cities, IA issued this wind advisory at Oct 31, 2023, 10:34 AM CDT for 8 counties in Illinois; 12 counties in Iowa. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2023, 10:34 AM CDT (15:34 UTC)
Expired
Oct 31, 2023, 5:00 PM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA

Counties Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Dubuque County, IA, Jackson County, IA, Johnson County, IA, Jones County, IA, Linn County, IA, Muscatine County, IA, Scott County, IA, Bureau County, IL, Carroll County, IL, Henry County, IL, Jo Daviess County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 35 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -175 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-175 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WWUS73 KDVN 311534
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1034 AM CDT Tue Oct 31 2023

IAZ040>042-051>054-064>068-ILZ001-002-007-009-015>018-312200-
/O.NEW.KDVN.WI.Y.0006.231031T1534Z-231031T2200Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Johnson-Cedar-
Clinton-Muscatine-Scott-Jo Daviess-Stephenson-Carroll-Whiteside-
Rock Island-Henry IL-Bureau-Putnam-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Iowa City, Tipton, 
Clinton, Muscatine, Davenport, Bettendorf, Galena, Freeport, 
Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton,
and Hennepin
1034 AM CDT Tue Oct 31 2023

...WIND ADVISORY IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph, with gusts up to 50 mph.

* WHERE...Portions of north central and northwest Illinois and 
  east central and northeast Iowa.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. In
  addition, snow showers are expected this morning and afternoon
  which may result in reduced visibility at times. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
337 
WWUS73 KDVN 312155
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
455 PM CDT Tue Oct 31 2023

IAZ040>042-051>054-064>068-ILZ001-002-007-009-015>018-312300-
/O.EXP.KDVN.WI.Y.0006.000000T0000Z-231031T2200Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Johnson-Cedar-
Clinton-Muscatine-Scott-Jo Daviess-Stephenson-Carroll-Whiteside-
Rock Island-Henry IL-Bureau-Putnam-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Iowa City, Tipton, 
Clinton, Muscatine, Davenport, Bettendorf, Galena, Freeport, 
Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton,
and Hennepin
455 PM CDT Tue Oct 31 2023

...WIND ADVISORY WILL EXPIRE AT 5 PM CDT THIS AFTERNOON...

Northwest winds will continue diminishing as we head into the 
evening hours tonight. Although winds will continue to be gusty 
through 10 PM this evening, winds reaching Wind Advisory criteria 
are no longer expected. Thus, the Wind Advisory will be allowed to
expire at 5 PM.

$$

JTS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Oct 31, 6:07 AM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Oct 31, 6:07 AM CDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
607 AM CDT Tue Oct 31 2023

...12z AVIATION UPDATE...

.SHORT TERM...(Today)
Issued at 315 AM CDT Tue Oct 31 2023

Key messages:

1. Active Halloween weather wise with snow shower, strong
winds and cold temperatures for this time of year.
2. 2 potential rounds for snow today.

Discussion:

Forecast remains on track for an impactful weather day today.  An
earlier WAA band moving over the northern CWA has helped to moisten
the layer before the cold front approaches the area. Rail cams
and other webcams have shown some light snow falling with the
precip coincident with the cold front. This should pull across the
area before sunrise. Immediately on it's heels, winds increase
dramatically. The compact and strong shortwave moving towards is
prog to near us around 12z. This is coincident with moderate snow
diving through southern MN currently. Timing tool has this
approaching the area near 10-11z across the highway 20 corridor.
CAMs and road conditions look slick to the north. After this moves
through in the AM, our lapse rates steepen dramatically. Intense
snow showers should form later this am and into the afternoon. The
more intense showers will be east of the Mississippi. We could
see some showers in the QCA as well, but there are differences in
guidance on that. East of the QCA, could have issues as well with
the snow showers.

Winds:  A deep trop fold to near 630 hPa is forecast to move into
our area near 12z.  This will ramp up winds dramatically.  We will
see a wind surge with the front with gusts to near 40 mph.  Then we
could see a 'pause' in the gusts down to the lower 30 mph range
before we have the showers develop later in the morning.  At this
point gusts to 40 mph are possible again.  Very steep and deep lapse
rates from the surface will promote strong winds mixing down in the
showers and I would not be surprised to see stronger gusts in the
showers.  These winds will last through the day and lead to wind
chills in the the teens this am and then the lower 20s during the
day.  We will need to keep an eye on these wind gusts for a wind adv
potential.  That said, with the snow, I don't want to muddy the
waters with a wind adv so will stay with the SPS route at current
time.

Snow Showers:  Lapse rates are impressive across the CWA today. With
us under the upper low with a trop fold to near 630 hPa and temps in
the 30s this is to be expected.  The main difference as you move to
the west across the CWA is saturation depth.  The deeper saturation
is in our IL counties.  Model soundings depict steep lapse rates
through virtually the entire troposphere!  These snow showers will
pack a punch with strong winds and high snowfall rates.  They may be
short lived, due to their cellular natures, but that does not mean
they won't be impactful.  Rapid snow accum, especially on bridges
and overpasses that aren't treated seems very likely today in the
intense showers across IL.  In fact, with the steep lapse rates, I
would not be surprised to see some lightning too in IL.  I have
added some IsoT there as well!  Now for snow squalls, looking at the
components of the snow squall parameter (0-2km RH,Fgen,ThetaE Lapse
Rate, and CAPE) for a failure mode.  I don't see one.  While the
components don't scream high potential, they all hit on things where
we could see snow squalls.  The main thing for us, is that these
will be cellular in nature and not tied with a fropa so will not
have the major flash freeze risk.  That said, these will be
impactful showers where vsbys less than half a mile, strong gusty
winds and fast snow accum looks likely today.  The 06z HRRR paints
paths of snow accum with these showers with the better to our east,
but does bring them into the QCA as well.  Be prepared for rapidly
changing wx conditions.  An important message here is that if you
find yourself in a squall and not on the road yet, wait it out, they
should be short lived.  If you are out in one, prepare for winter
driving conditions and potentially slick roads, especially bridges
and overpasses.

.LONG TERM...(Tonight through Monday)
Issued at 315 AM CDT Tue Oct 31 2023

Tonight and Wednesday...A few lingering flurries possible along the
eastern I-80 corridor thru mid evening, otherwise clearing with
decreasing sfc winds as upstream ridge lobe axis slides in acrs the
mid to upper MS RVR Valley behind eastward departing upper wave.
This will set the stage for another seasonably cold night in the
lower 20s to upper teens, even some mid teens possible. Boundary
layer(BL) return flow on the high's backside to help temps rebound
back in the 40s for most areas on Wednesday.

Thursday and Friday...Mid to upper jet patterns on the latest medium
range ensembles suggest flattened flow or very low amplitude/broad
west-northwesterlies to grip much of the CONUS thru week's end, with
a general west-to-east lower level baroclinicity lay out  acrs the
north half. This thermal gradient to be a highway for occasional
short wave progression, with the DVN CWA looking to remain largely
on the south side of this and in the moderating sfc temp regime into
the start of the weekend. High temps by Friday could range well up
in the 50s or even some 60s if the currently progged thermal draw is
correct along with some insolation. Chances are most any new
shower/precip activity associated with embedded short wave
progression and elevated WAA stays to the north of the CWA thru at
least Sat morning.

Saturday through Monday...Broad near zonal flow pattern with thermal
gradient-following impulses looks to continue acrs the mid CONUS
this period, with the local fcst area continuing to lay out on the
milder side of the thermal ribbon for near normal to a bit above
normal temp regime over the weekend into Monday. Possibly a bit more
active again with occasional wave passages bringing some rain
chances off and on later Saturday or Sunday. Chance POPs will
increase the second half of the weekend and into Monday, and will
have to watch for some phasing issues for a potentially more potent
wave developing somewhere acrs the mid CONUS late in this period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 555 AM CDT Tue Oct 31 2023

Strong clipper system currently over north central WI, will
continue to whirl rounds of VFR to MVFR cloud decks down acrs the
area today with embedded snow showers. The snow reduced VSBYs will
be mainly MVFR, but as strong west to northwest sfc winds crank
up or get even enhanced in the snow showers, passing VSBYs may be
sharply reduced down to IFR or even LIFR levels for short periods by
late morning and especially this afternoon. The DBQ site will
have the best chance to experience these sharply degraded
conditions, but they may also get close to CID and MLI. Turbulent
conditions with strong northwesterly LLVL wind fields will also
be a factor as the day progresses, but they will greatly diminish
later this evening. Clearing skies tonight as well as the clipper
departs off to the east.   ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHORT TERM...Gibbs
LONG TERM...12
AVIATION...12
Hazardous weather outlook, Oct 31, 3:47 AM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
347 AM CDT Tue Oct 31 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
347 AM CDT Tue Oct 31 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Northwest winds gusting 35 to 45 mph are expected. Scattered snow
showers are also expected for areas roughly along and northeast
of a Manchester, Iowa to Quad Cities to Princeton, Illinois line.
These strong winds may result in greatly reduced visibilities to
a mile or less in any snow showers. Bridges and overpasses could
also become slick. Minor accumulations of snow are possible,
especially on grassy and elevated surfaces.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Any reports of travel impacts from snow showers would be greatly
appreciated.

In the hours before

Special weather statement, Oct 31, 7:47 AM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
747 AM CDT Tue Oct 31 2023

IAZ040>042-051>054-063>068-076>078-ILZ001-002-007-009-015>018-024-
312300-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jo Daviess-
Stephenson-Carroll-Whiteside-Rock Island-Henry IL-Bureau-Putnam-
Mercer-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney,
Washington, Wapello, Galena, Freeport, Mount Carroll, Sterling,
Moline, Rock Island, Geneseo, Princeton, Hennepin, and Aledo
747 AM CDT Tue Oct 31 2023

...Strong Northwest Winds and Cold Temperatures Today...

Northwest winds will gust over 40 mph at times today, with wind
chills in the teens. Use caution, if driving a high profile
vehicle, especially on north to south roadways. In addition, some
flurries or light snow will be possible especially in Illinois,
with little to no accumulation expected. However, visibilities may
be greatly reduced in the strongest snow showers.

GROSS

Nearby

Wind Advisories in Iowa, 2023Wind Advisories in Illinois, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.